West Virginia, 2011

Hail in West Virginia, April 26, 2011

April 26, 2011 · NWS RLX · 4 events in 3 counties and zones

Differential heating and a mid level disturbance helped trigger new convection during the early afternoon. This was to the east of a weakening area of showers and cooler surface temperatures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Differential heating and a mid level disturbance helped trigger new convection during the early afternoon. This was to the east of a weakening area of showers and cooler surface temperatures.

After pulsing briefly to severe limits over Tyler County, the convection weakened for a time. The thunderstorms pulsed again to stronger levels during the evening hours over Randolph County, but the hail remained below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 26, 1:52 PM EST, 6 minutes earlier.

Area forecast discussion, Apr 26, 1:52 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
252 PM EDT TUE APR 26 2011

.SYNOPSIS...
WARM WITH INSTABILITY THUNDERSTORMS TODAY THROUGH WEDNESDAY...MAINLY
AFTERNOON AND EVENING. SOME COULD BE SEVERE. COLD FRONT PASSES
WEDNESDAY NIGHT. COOLER THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
STORMS DID FORM AS EXPECTED ON THE LEADING EDGE OF THE OLD
WEAKENING RAIN SHIELD. RACING NORTHEAST AROUND 210 35 TO 40 KNOTS.
HOWEVER...AREAL COVERAGE OF STORMS WAS NOT AS GREAT AS EXPECTED
FOR THE 16Z TO 18Z PERIOD ALONG THE EASTERN SLOPES INCLUDING
POCAHONTAS COUNTY.

WITH 500 MB VORT MAX RACING NORTHEAST TO NEAR OHIO/PENNSYLVANIA
BORDER BY 22Z...HAVE AFTERNOON CONVECTION WEAKENING THIS EVENING.
HOWEVER...CAN NOT REMOVE THE POP OVERNIGHT...IN THE WARM AIR MOIST
AIR MASS. SOUTHERN EXTENT OF THE AFTERNOON CONVECTION STILL A
TOUGH CALL FOR AREAS FROM CRW TO BKW ON S.

HAVE POPS INCREASING WEST TO EAST...WEDNESDAY AFTERNOON. MESOSCALE
FEATURES WILL DETERMINE RAIN AMOUNTS. AS A RESULT...HAVE TIME TO
WAIT ON ANY FLASH FLOOD WATCH FOR OUR COUNTIES...SINCE WE DID NOT
EXPECT HEAVY RAIN IN OUR WETTEST COUNTIES THIS EVENING.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
UNSETTLED WEATHER CONTINUES IN THE SHORT TERM PERIOD. EARLY IN THE
PERIOD...SURFACE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST TOWARDS THE
GREAT LAKES. IN ADDITION...A SHORTWAVE WILL MOVE NORTHEAST THROUGH
OHIO ZONES...WHICH WILL HELP TO TRIGGER CONVECTION AHEAD OF THE COLD
FRONT ASSOCIATED WITH THE LOW. IN ADDITION...SOME ACTIVITY WILL BE
POSSIBLE OVER NORTHERN MOUNTAIN ZONES FROM SSE FLOW AHEAD OF THE
FRONT.

COLD FRONT WILL SWEEP THROUGH THE REGION WEDNESDAY NIGHT...AND EXIT
TO THE EAST OF THE MOUNTAINS THURSDAY MORNING. AS THE FRONT
APPROACHES THE REGION...CONVECTION WILL FIRE UP AHEAD OF THE FRONT.
EXPECTING HEAVY RAINS TO DEVELOP WITH CONVECTION...WITH MODELS
INDICATING PW VALUES OF 1.3 TO 1.6 INCHES. A FLASH FLOOD WATCH WILL
LIKELY BE NEEDED FOR TOMORROW NIGHT...PARTICULARLY OVER OUR
SOUTHEAST OHIO...EASTERN KY...AND NORTHERN WV ZONES. IN ADDITION TO
HEAVY RAINS...STRONG WINDS ARE POSSIBLE WITH ANY STORMS THAT
DEVELOP...AND LOOK TO BE THE PRIMARY THREAT. SPC HAS ALSO ISSUED A
SLIGHT RISK FOR OUR CWA FOR TOMORROW.

BEHIND THE FRONT...A FEW SHOWERS CAN BE EXPECTED THURSDAY THROUGH
FRIDAY IN THE COLD ADVECTION BEHIND THE FRONT. HIGH PRESSURE WILL
BUILD IN FOR LATER FRIDAY FOR A RETURN OF DRIER WEATHER.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
GENERALLY USED HPC GUIDANCE WITH SOME TWEAKS. HIGH PRESSURE ON
SATURDAY MOVES EAST...ALLOWING A WARM FRONT TO PUSH NORTHEAST
ACROSS THE AREA ON SUNDAY. A COLD FRONT THEN PUSHES EAST ON
MONDAY...WITH HIGH PRESSURE NOSING IN ON TUESDAY.

ONLY MAJOR CHANGES ARE FOR POPS LATER MONDAY AND TUESDAY.  WITH HIGH
PRESSURE NOSING IN...FELT POPS WOULD BE LOWER AND FORECAST WAS
CHANGED TO REFLECT THIS TREND.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
GUSTY LINE OF SHOWERS TO CARRY SOUTHWEST TO NORTHEAST THROUGH
LOWLANDS 12Z-16Z...WITH BRIEF WIND SHIFT TO AROUND 210 AND GUSTS
OF AT LEAST 30 KTS. VFR AREAWIDE THROUGH 16Z. GOOD CONFIDENCE IN
LINE OF THUNDERSTORMS SWEEPING THROUGH WITH APPROXIMATE TIMING OF
17Z WEST TO 23Z EAST...THOUGH PROBABLY WITH GAPS. STORMS WILL BE
ACCOMPANIED BY BRIEF MVFR/IFR AND MAY BE SEVERE WITH HAIL AND
GUSTY WINDS. IN WAKE OF MAIN LINE...OUTFLOW BOUNDARIES AND/OR ANY
UNTAPPED INSTABILITY COULD LEAD TO A FEW THUNDERSTORMS LINGERING
IN THE AREA 00Z-06Z WEDNESDAY...BUT PLACEMENT OF THOSE UNCERTAIN.
06Z-12Z WEDNESDAY...ANOTHER UPPER DISTURBANCE COULD BRING
ADDITIONAL CONVECTION THROUGH AREA...ESPECIALLY WEST.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: EARLY MORNING GUSTY LINE OF SHOWERS ENTERING
WESTERN PART OF THE AREA AT 12Z...COULD FALL APART EARLY AND NOT
IMPACT KCRW AND KCKB AS CURRENTLY FORECAST. ALSO...EXACT TIMING AND
PLACEMENT OF THUNDERSTORMS THIS AFTERNOON/EVENING COULD DIFFER BY A
FEW HOURS...AND PLENTY OF UNCERTAINTY IN THUNDERSTORM PLACEMENT
TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    M    H    H    M    M    M
EKN CONSISTENCY  H    H    H    H    M    M    M    M    M    H    H    H
PKB CONSISTENCY  H    H    M    M    M    M    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    M    M    M    M    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR POSSIBLE IN THUNDERSTORMS THROUGH WEDNESDAY EVENING. STORMS
COULD BE QUITE STRONG AND GUSTY...ESPECIALLY WEDNESDAY
AFTERNOON/EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/JSH/SL
NEAR TERM...KTB
SHORT TERM...SL
LONG TERM...JSH
AVIATION...KTB
Hazardous weather outlook, Apr 26, 1:13 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
213 PM EDT TUE APR 26 2011

VAZ003-004-WVZ005>011-013>020-024>040-046-047-271815-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON-WOOD-PLEASANTS-TYLER-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
213 PM EDT TUE APR 26 2011

...SEVERE THUNDERSTORM WATCH 214 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. THE
BIGGER THREAT WILL BE LATE WEDNESDAY AFTERNOON AND WEDNESDAY
EVENING...WITH THE POSSIBILITY OF A SIGNIFICANT SEVERE WEATHER
OUTBREAK.

ALSO...WE WILL CONTINUE TO MONITOR RAINFALL TOTALS THROUGH
WEDNESDAY NIGHT. WITH THE GROUND STILL WET FROM PRIOR
RAINFALL...REPEATED SHOWERS OR THUNDERSTORMS OVER THE SAME
AREA COULD CAUSE SMALL STREAM FLOODING AND OTHER RELATED WATER
PROBLEMS. A FLASH FLOOD WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ066-067-075-076-083>087-271815-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-
213 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FORMING THIS
AFTERNOON INTO THIS EVENING. STRONG WIND GUSTS AND SMALL HAIL ARE
THE PRIMARY THREATS IN THESE LOCAL STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. THE
BIGGER THREAT WILL BE LATE WEDNESDAY AFTERNOON AND WEDNESDAY
EVENING...WITH THE POSSIBILITY OF A SIGNIFICANT SEVERE WEATHER
OUTBREAK.

ALSO...WE WILL CONTINUE TO MONITOR RAINFALL TOTALS THROUGH
WEDNESDAY NIGHT. WITH THE GROUND STILL WET FROM PRIOR
RAINFALL...REPEATED SHOWERS OR THUNDERSTORMS OVER THE SAME
AREA COULD CAUSE SMALL STREAM FLOODING AND OTHER RELATED WATER
PROBLEMS. A FLASH FLOOD WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Apr 26, 8:25 AM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
925 AM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     KERMIT                  37.84N  82.41W
04/25/2011                   MINGO              WV   DEPT OF HIGHWAYS

            TREES DOWN AT MORROWBONE CREEK RT 2 2

&&

EVENT NUMBER RLX1100548

JFD
Special weather statement, Apr 26, 1:00 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT TUE APR 26 2011

WVZ005-006-261830-
CABELL WV-WAYNE WV-
200 PM EDT TUE APR 26 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CABELL AND WAYNE
COUNTIES...

AT 156 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
LOUISA...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR GENOA AROUND 205 PM...WAYNE AROUND 210 PM...
WAYNE AROUND 215 PM AND BEECH FORK STATE PARK AROUND 220 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 NEAR MILE MARKER 9
IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3839 8243 3828 8221 3826 8225 3826 8224
      3825 8226 3818 8228 3802 8248 3805 8254
      3807 8255 3809 8258 3810 8258 3813 8262

25
Special weather statement, Apr 26, 1:12 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 PM EDT TUE APR 26 2011

OHZ076-WVZ009>011-019-261845-
PLEASANTS WV-RITCHIE WV-TYLER WV-WASHINGTON OH-WOOD WV-
212 PM EDT TUE APR 26 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WOOD...EASTERN
WASHINGTON...NORTHWESTERN RITCHIE...PLEASANTS AND TYLER COUNTIES...

AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
ELIZABETH...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR SCHULTZ AROUND 220 PM...BELMONT AROUND 225
PM...ST. MARYS AROUND 230 PM...POINT LOOKOUT AROUND 235 PM AND
FRIENDLY AROUND 240 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3947 8091 3914 8132 3915 8132 3918 8131
      3915 8137 3921 8144 3958 8117

25

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Tyler

When
April 26, 1:58 PM EST
Where
Tyler County, Middlebourne
Measured
1 in hail
Reported by
Public
Coordinates
39.500, -80.900

Hail, Tyler

When
April 26, 1:59 PM EST
Where
Tyler County, 2 mi SE of Middlebourne
Measured
0.75 in hail
Reported by
Public
Coordinates
39.480, -80.874

Hail, Lewis

When
April 26, 3:07 PM EST
Where
Lewis County, Weston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.030, -80.450

Hail, Randolph

When
April 26, 6:05 PM EST
Where
Randolph County, Alpena
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.900, -79.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288914, 288913, 288916, 288917.